Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 132, NWS Dodge City, KS

May 16, 2001Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2001, 9:34 PM CDT for Gray County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 16, 2001, 9:34 PM CDT (02:34 UTC)
Expired
May 16, 2001, 10:15 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Gray County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2273 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 170235
SVRDDC
KSC069-170315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
934 PM CDT WED MAY 16 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRAY COUNTY IN KANSAS

* UNTIL 1015 PM CDT

* AT 934 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTH OF MONTEZUMA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  THE HAGGARD ELEV AT 950 PM CDT
  ENSIGN AT 1005 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS
  WIND UP TO 60 MILES AN HOUR
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! STAY AWAY FROM
WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT
WHILE LIGHTNING IS IN THE AREA.

LAT...LON 3761 10053 3748 10054 3748 10022 3768 10021

JOHNSON
-

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:10 PM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, May 16, 3:10 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT WED MAY 16 2001

RADAR SHOWING SOME STORMS OVER THE WESTERN CWA ASSOCIATED WITH A
BOUNDARY MOVING INTO NORTHWEST KANSAS THOUGH CONVERGENCE ALSO
EVIDENT NEAR SFC TROF AXIS WEST OF DDC.  MAIN FRONT LOCATED FROM
CENTRAL NEBRASKA AND NORTHEAST WYOMING. WV HAS UPPER S/W MOVING OVER
NORTHERN CALIFORNIA AT 18Z.  ANALYSIS HAD 100KT JET OVER NORTHWEST
AND NORTHERN CONUS WITH 120KT MAX OVER NORTH DAKOTA. THINK MAIN
CHALLENGE WILL BE TIMING OF FRONT OVERNIGHT/THURSDAY MORNING. THUS
TEMPS AND PRECIP CHANCES.

ETA/AVN LOOK A BIT FASTER THAN NGM WITH TIMING OF FRONT BUT SEEM TO
AGREE PRETTY WELL ON UPPER FEATURES. ALL MODELS BRING WIND SHIFT
THROUGH ABOUT 3-6 HOURS AHEAD OF COLD AIR. TONIGHT...WILL PROBABLY
GO WITH UP TO 40 POPS FOR WEST DEPENDING ON HOW ADVANCING BOUNDARY
MOVES BEFORE ISSUANCE TIME. WILL LIKELY GO WITH AT LEAST SMALL POPS
FOR NEARLY ALL OF THE REST OF THE CWA AS MID LEVELS BECOME MORE
UNSTABLE AHEAD OF THE COLD FRONT.  THINK MODEL DEWPOINTS A BIT LOW
OVERNIGHT AND WILL GO WARMER THAN NGM MOS. FOR THURSDAY...MODELS
AGREE ON BRINGING A COUPLE OF S/W TROFS THROUGH REGION.  FRONT SHOULD
TRAVERSES THROUGH SOUTHERN TIER OF COUNTIES BY MID AFTERNOON. THAT
AND STEEP MID LEVEL LAPS RATES SHOULD HELP KEEP GOOD CHANCES OF
THUNDER OVER MUCH OF THE CWA WITH THE SOUTHEAST SEEING THE MOST BY
LATE DAY. WILL GO WITH 60 OR HIGHER POPS OF ALL OF CWA FOR THURSDAY.
FOR TEMPS...WILL ONLY GO WITH MID 70S WITH UPPER 70S FOR SOUTHEAST.
THOUGH THE COLD AIR MAY LAG A FEW HOURS...EXPECT TO DEVELOP MID
LEVEL CLOUDS OVERNIGHT/THURSDAY MORNING WHICH SHOULD KEEP TEMPS FROM
WARMING MUCH.  WILL LIKELY SEE STRATUS DEVELOP LATER IN THE DAY AS
WINDS BECOME MORE UPSLOPE AND ATTEMPT TO BRING MOISTURE BACK FROM
THE EAST.

WILL PROBABLY KEEP LIKELY POPS GOING FOR CENTRAL AND SOUTHEAST CWA
AS SMALL S/W'S MOVE ACROSS BAROCLINIC REGION FOR THURSDAY NIGHT AND
KEEP THE HIGHER POPS FOR SOUTHEAST FRIDAY AND GO 20-40 FOR REST OF
AREA.  MODEL QPF MAX MOSTLY NEAR OKLAHOMA BORDER.  BASED ON MODEL
DEWPOINT PROGS..THINK GUIDANCE LOWS NOT TO BAD FOR THURSDAY NIGHT.
WILL GO A LITTLE WARMER THAN NGM MOS FOR FRIDAY GIVING ABOUT A 15
DEGREE DIURNAL RANGE.

EXTENDED...

EXTENDED MODELS COMING INTO BETTER AGREEMENT THIS MORNING. STILL ALL
MODELS SHOWING SEVERAL VORT LOBES PROGGED TO CROSS THE CENTRAL
PLAINS OVER THE WEEKEND PERIOD. GIVEN THE LOCATION OF SFC BOUNDARY
OVER THE WEEKEND AND THESE VORT LOBES CROSSING THE PLAINS WILL
CONTINUE WITH A WET FORECAST THROUGH THE WEEKEND INTO EARLY NEXT
WEEK. ALL MODELS IN GENERALLY GOOD AGREEMENT WITH THE SUNDAY/MONDAY
SYSTEM CROSSING THE PLAINS WITH A BRIEF COOL DOWN LIKELY AS SOME
COOLER AIR FILTERS INTO THE PLAINS. THIS DOES LOOK LIKE A REASONABLE
SOLUTION BASED ON W/V LOOP SO WILL BACK OFF ON TEMP MONDAY AND
TUESDAY AND THEN START TO WARM TEMPS BACK AS UPPER LEVEL RIDGE TRIES
TO BRIEFLY BUILD INTO THE SOUTHERN PLAINS TOWARDS MID WEEK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 061/075 054/068 053 266
GCK 058/075 052/068 053 466
EHA 063/073 053/069 054 464
LBL 059/074 055/069 054 364
HYS 061/073 054/068 054 155
P28 065/079 060/073 054 -66

.DDC...NONE.

REITER/BURGERT

In the hours before

Local storm report, May 16, 6:12 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
612 PM CDT WED MAY 16 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    13 NE GARDEN CITY         KS   .88 INCH HAIL
05/16/01   FINNEY

0355 PM    7 N CHARLESTON            KS   .88 INCH HAIL
05/16/01   GRAY

0424 PM    COLLYER                   KS   .75 INCH HAIL
05/16/01   TREGO

0445 PM    3 NW HEALY                KS   1.00 INCH HAIL
05/16/01   LANE

RB

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.